Wellness Mind & Body Why the TikTok ‘Benadryl Challenge’ Is So Dangerous The Food and Drug Administration investigated reports of severe illness and death. By Korin Miller Updated on January 16, 2023 Medically reviewed by Patricia Mikula, PharmD Medically reviewed by Patricia Mikula, PharmD Patricia Mikula, PharmD, is an inpatient clinical pharmacist for medical/surgical patients and patients in the intensive care unit. learn more Share Tweet Pin Email TikTok challenges—and even before the app, challenges done by adolescents, in general—aren't anything new. Many TikTok challenges have primarily focused on learning dance moves or doing push-ups. But another, more dangerous trend gained popularity on the app. It's called the "Benadryl challenge." In September 2020, the Food and Drug Administration released a report that warned against the challenge following the death of an adolescent girl who consumed too much Benadryl (diphenhydramine). Here's what you should know about safely taking Benadryl and the risks of taking too much. Why TikTok's 'Pink Sauce' Has Some Food Safety Experts Very Worried What Is the TikTok Benadryl Challenge? In its 2020 report, the Food and Drug Administration stated that it had been investigating reports of hospitalizations and deaths of adolescents participating in the "Benadryl challenge." For the challenge, which gained popularity on TikTok, people take a large amount of Benadryl to experience a high that triggers hallucinations. The agency added that it had contacted TikTok to urge the removal of such videos from its platform. It also warned consumers against exceeding the recommended doses of over-the-counter (OTC) medications. Benadryl can cause health issues if abused, Gina Posner, MD, a board-certified pediatrician at MemorialCare Orange Coast Medical Center in Fountain Valley, Calif., told Health. "It's fine in small doses but taking large doses is a bad idea," said Dr. Posner. 'Skinimalism' Is a TikTok Trend That Actually Makes Sense Why Would You Normally Take Benadryl? Benadryl is a brand-name, OTC version of the generic drug diphenhydramine. Diphenhydramine is a sedating antihistamine that blocks the effects of histamines. Histamines are chemicals in some of your body's cells released as part of your body's allergic reaction. People most commonly use antihistamines to treat symptoms from allergies or the common cold. Benadryl can relieve any of the following symptoms: Red, itchy, irritated eyesSneezingRunny noseOther allergy symptomsCommon cold symptomsThroat irritation or itchinessMotion sicknessInsomnia Always check with a healthcare provider or pharmacist to make sure your symptoms aren't a sign of something more serious that requires medical attention. How Much Benadryl is Recommended? There are different formulations of Benadryl on the market for adults and children—including tablets, chewable tablets, and liquid with varying strengths—so always refer to the medication box for the specific dosing for that product. If you begin taking Benadryl for your symptoms, follow the recommended dose written on the medication box. Ask a healthcare provider or pharmacist if you're unsure how to take it. Children are especially at risk for an overdose, depending on their age and size. "In general, Benadryl should not be given to kids under 6 years of age," Robert Weber, PharmD, an administrator for pharmacy services at The Ohio State University Wexner Medical Center, told Health. Instead, if your child is younger than 6, consult a healthcare provider about what you can do to treat their symptoms. Specifically, the Food and Drug Administration does not advise treating cough and cold symptoms in children younger than 2 with OTC medications like Benadryl. Some medications may cause severe life-threatening side effects in young children. Generally, dosing is different for children and adults. For a child, the exact dosage can cause severe adverse health effects. In contrast, that dosage might be acceptable in an adult. Also, the medication might have a "completely different effect" on adolescents than young children, Ashanti Woods, MD, a pediatrician at Baltimore's Mercy Medical Center, told Health. Is Mouth Taping Dangerous? Why Experts Warn Against Trying TikTok's Latest Trend What Are the Risks of Taking Too Much Benadryl? Benadryl is also an anticholinergic drug, which blocks the effects of the neurotransmitter acetylcholine. An anticholinergic drug blocks involuntary muscle movements. For example, some anticholinergic drugs help with urinary incontinence. Essentially, Benadryl can impact your whole body with the effects of dehydration. As a result, antihistamines, like Benadryl, may lead to side effects like: Extreme drowsinessConfusion or cognitive issuesBlurry visionNausea or vomitingInability to urinate, difficulty urinating, or pain when urinatingTremorSeizuresLow blood pressureRapid heart rate or changes in heart rhythmFalls (especially in older adults) Additionally, depending on how serious the effects of the overdose are, too much Benadryl can even cause death. "Just as an allergic reaction can affect multiple organ systems of the body, Benadryl can affect multiple organ systems," added Dr. Woods. The bottom line? Taking too much Benadryl at any age is not a good idea. Antihistamines, like Benadryl, are also dangerous when combined with pain medications and decongestants. Those medications enhance the effects of Benadryl and increase the risk of dangerous side effects. Taking Benadryl and either type of medication can lead to an unintentional overdose. Always talk with a healthcare provider or pharmacist about your medications. It's best to share a complete, up-to-date list) so they can check for possible interactions. What Did Johnson & Johnson Do About the Challenge? Benadryl issued a statement denouncing the TikTok Benadryl challenge. Specifically, Johnson & Johnson stated that the TikTok videos depicted a "dangerous trend and should be stopped immediately." The drugmaker warned that abuse or misuse of Benadryl, as with any drug, "abuse or misuse can lead to serious side effects with potentially long-lasting or even life-threatening consequences." Additionally, Johnson & Johnson stated that all Benadryl products "should only be used as directed by the label." Johnson & Johnson said it also recommended keeping all medications out of the reach of children. The drugmaker also noted that at that time, it was "working with TikTok and other social platforms to remove content that showcases this behavior. We will look to partner across industry and with key stakeholders to address this dangerous behavior." A Quick Review Taking too much Benadryl can result in severe symptoms such as low blood pressure, seizures, and even death from changes in heart rhythm. You should only take Benadryl for the symptoms that it's intended and approved to treat, such as symptoms of colds and allergies. Additionally, you should only administer the recommended dose of Benadryl based on the age of the person taking the medication. If you or someone you know has taken too much Benadryl or has combined it with a medication that increases its effects, it's essential to seek immediate medical attention by calling 911. Or, contact your local poison control center to connect with emergency care. Was this page helpful? Thanks for your feedback! Tell us why! Other Submit Sources Health.com uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Food and Drug Administration. FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl). Huynh DA, Abbas M, Dabaja A. Diphenhydramine Toxicity. In: StatPearls. Treasure Island (FL): StatPearls Publishing; May 8, 2022. National Library of Medicine. Diphenhydramine. Benadryl. Benadryl dosing guide. Food and Drug Administration. Should you give kids medicine for coughs and colds?. Sicari V, Zabbo CP. Diphenhydramine. In: StatPearls. Treasure Island (FL): StatPearls Publishing; July 11, 2022. Ghossein N, Kang M, Lakhkar AD. Anticholinergic Medications. In: StatPearls. Treasure Island (FL): StatPearls Publishing; May 16, 2022. National Library of Medicine. Antihistamines for allergies. National Capital Poison Center. Safe use of antihistamines.